Acetaminophen Addiction, Symptoms and Treatment Information

There are many medications that people take on a regular basis for minor issues. Many of these medications are considered over-the-counter medications since they do not require a doctor’s prescription to purchase. Most people believe that these medications are harmless and have no ill effects related to their use. Unfortunately, many of these medications can be addictive and have serious effects, if not used properly. Acetaminophen is one of these medications that many people are unaware of the risks associated with prolonged or improper use. It is important to understand Acetaminophen, its uses and the potential for addiction.

What is Acetaminophen?

Acetaminophen is an over-the-counter medication that can be purchased alone or as part of various other medications. It is found in various types of pain, cold, and menstrual medications. It is primarily used to treat minor aches and pain. It is also used to reduce fever. Acetaminophen is also commonly used to ease mild arthritis pain.

For many people, acetaminophen is the go-to medication for most types of pain. It is easily accessible and found in most stores and mini-marts. Unfortunately, many people are often not aware of the proper dosage amounts and limits for this medication. They are also often not aware that many other medications they may take may also contain acetaminophen. This can increase the amount of this medication they may be taking on a daily basis.

What is the proper dosage of Acetaminophen?

For adults and teenagers, it is recommended to use 650 to 1000mg every 4-6 hours, as needed. It is far less for children and is often based on weight and age. However, if other prescribed or over-the-counter medications are being used, they should be checked for acetaminophen. Taking too much acetaminophen or taking it for extended periods of time can pose certain health risks, as well as liver damage. It is important to check all labels or talk to a doctor about all medications that may contain acetaminophen, as well as the need for long-term use.

What are the side effects of Acetaminophen?

Acetaminophen, when used only occasionally, has few side effects that are not common in most people. These can include nausea, vomiting, and stomach pain. It can also cause a rash or headache. More regular usage of acetaminophen can pose risks of more serious, yet rare serious side effects. These can include trouble passing urine and kidney damage. It can also reduce the number of platelets in blood that can lead to unusual bruising or bleeding.

Other risks associated with acetaminophen use is liver problems or damage. Allergic reactions, such as itching or hives, swelling of the face or hands, or trouble breathing have also been noticed in those taking acetaminophen. If any of these side effects are noticed, it should be discussed with a doctor immediately. Signs of an allergic reaction, especially trouble breathing, should prompt a visit to the emergency room.

What are the symptoms of too much Acetaminophen?

A healthy adult should never take more than 4,000 mg of acetaminophen in one day. If a person is over the age of 65 years old, or are on other medications, or have liver or kidney disease, this amount could be far lower. Usage of acetaminophen for those in these groups and for children should be discussed with a primary care physician. Taking more than 7,000 mg of acetaminophen in one day for a healthy adult could lead to severe overdose problems.

Taking too much acetaminophen can occur accidentally very easily for many people. This can occur by taking more than the recommended dose either intentionally or accidentally due to excessive pain. Accidentally taking the medication too often due to pain or forgetfulness, or unknowingly taking an extended-release form have also been reasons for accidental overdose. However, one of the more common issues is when a person takes other medications without realizing they have acetaminophen in them while taking the maximum dose of acetaminophen by itself.

Symptoms of acetaminophen overdose can include nausea, vomiting, and stomach pain, as well as sweating and fatigue within the first 24 hours of the overdose. The next 24-72 hours after the overdose may show symptoms of urinary problems, such as dark or scant urine. Pain in the upper right side, as well as yellowing of the skin and eyes, may be noticed. After 72 hours, urine may contain blood. There may be a fever with extreme fatigue and weakness. Feeling or actually fainting, inability to stay awake, as well as feeling very hungry or shaky may also be noticed. Blurred vision, trouble breathing, headache, confusion and even a coma can occur after an overdose.

If too much acetaminophen has been taken or suspected of being taken, it is important to seek assistance from a healthcare provider. They can conduct blood tests, as well as liver function and clotting tests to determine the extent of the problem. They can also be available to help with any and all symptoms as they occur.

Long-term usage of acetaminophen can also create risks of overdose, even when staying within the dosage limits. It is strongly recommended to not take acetaminophen for more than ten days to treat pain and 3 days for treating a fever. If pain or fever last beyond this limit, one should seek the help of their healthcare provider to avoid the potential issues of acetaminophen.

Is Acetaminophen addiction possible?

Technically, acetaminophen does not have the addictive qualities that other medications and narcotics may have. The body does not develop a need for acetaminophen like it may for other addictive substances. However, there is still an issue with prolonged use of this medication and addictive factors that can lead to the overuse and overdose.

Often, there is an underlying medical condition that has not been properly addressed that cause many people to become addicted to acetaminophen. Acetaminophen addiction is often ignored due to the fact that many people believe it is a harmless medication that can be used regularly. Unfortunately, it is the most commonly overdosed substance in the world with many people dying of liver failure due to its use.

What are the withdrawal symptoms of Acetaminophen addiction?

Discontinuing acetaminophen suddenly, for those with an acetaminophen addiction can cause some withdrawal symptoms. Restlessness, vomiting, and diarrhea are common withdrawal symptoms. Many people suffer from a rebound headache upon discontinuing acetaminophen, as well. Also, the pain they may have been treating initially may return worse than normal. These issues usually only last a few days but can be difficult for the person and cause them to retake the medication. Medical supervision may be beneficial in helping ease the symptoms of withdrawal.

What are the treatments for Acetaminophen addiction?

An addiction specialist may be beneficial in helping the patient leave their addiction behind. They may be able to address the withdrawal symptoms and help find the underlying cause of the addiction. It is also important to speak with a doctor to test for issues regarding the long-term use of acetaminophen.

It is also very important for people to understand the dangers that even over-the-counter medications can have. By not following the prescribed or recommended dosages, complications can easily arise. It is also important to be aware of the side effects and long-term complications that can occur from using these medications, especially those often thought to be benign. This can help prevent addiction, liver damage, and even death.

Further Reading:

Tylenol Side Effects
Acetaminophen Short & Long-Term Side Effects